Photo_Section_Faculty


ASK THE EXPERTS

button






I am a young adult who suffers from depression and have been on cymbalta for more than two years. I feel happy, but I often have trouble articulating thoughts and words, and mid-sentence I'll freeze, and blank out.

Is this a side effect of my medication?
How can I exercise my mind and mouth to help prevent this situation?
Also, I drink a large quantity of diet soda daily. Is it eating away my brain?




Answered by: Jonathan W. Stewart

Most medications that have effects in the brain can affect thinking which sometimes takes the form of difficulty finding words or finding the wrong word.
Over time, some people adjust to this but the problem continues in others as long as they take the same dose of the medication. The most important thing to realize is that this is not a permanent effect on the brain, as this kind of problem when due to medication disappears when the dose is decreased or the medication is discontinued. So, narrowly looking at just the word finding problem, the thing to do is to stop the medication or at least lower the dose.

In some circumstances, however, it makes most sense to put up with the problem in exchange for the benefits the medication also brings, so whether or not you should try a lower dose or stop the medicine needs to be discussed with the prescribing physician before making any decision.

More questions on this topic

More answers by this expert

Click here for Dr. Stewart's Clinical Trials
 
Jonathan Stewart, M.D.
 

Dr. Stewart, who received his B.A. from Swarthmore College and his M.D. from Yale University, has worked at the DES since 1978. He is interested in the diagnosis and treatment of affective disorders, particularly in biologic and clinical measures that help treatment decisions.

>>> Read more info



PATH: /depression/DES/ask_the_experts_inquiry.asp
Description: Operation is not allowed when the object is closed.
Help Context: 1240653
Help File: C:\Windows\HELP\ADO270.CHM
Number: 3704
Source: ADODB.Connection



An ERROR had occurred while LOADING the page.
Please inform Application's Administrator for support.
logo_New York State Psychiatric InstituteColumbia University Department of Psychiatry
Designed by: The Web Design Studio